Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 30, NWS Paducah, KY

March 12, 2006Massac County, Pulaski County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 12, 2006, 5:27 AM CST for Massac County, Pulaski County, Illinois. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2006, 5:27 AM CST (11:27 UTC)
Expired
Mar 12, 2006, 6:00 AM CST
In force
33 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Massac County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 27 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 5:35 AM CSTTSTM WND DMG15 Nw Metropolis, ILSHINGLES BLOWN OFF OF HOME. DOZENS OF TREES BROKE OR UPROOTED. 2 BARNS DESTROYED AND A THIRD BARN SIDEWALL BLOWN OUT. POWER POLES SNAPPED OR BLOWN DOWN ALONG ROUTE 169. LATE REPORT.
Mar 12, 5:45 AM CSTTSTM WND DMGNew Columbia, ILUNDERPINNING OF TRAILOR GONE ON MARION ROAD NEAR NEW COLUMBIA
Mar 12, 5:50 AM CSTTSTM WND GST 70New Columbia, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 1:07 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 121128
TORPAH
ILC127-153-121200-
/O.NEW.KPAH.TO.W.0030.060312T1127Z-060312T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
527 AM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS.
  EASTERN PULASKI COUNTY IN SOUTHERN ILLINOIS.

* UNTIL 600 AM CST.

* AT 521 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF NEW GRAND CHAIN...OR ABOUT 13 MILES SOUTHEAST OF
  ANNA...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KARNAK

IN ADDITION TO THE TORNADO...THIS STORM PRODUCED DAMAGING WINDS IN 
ULLIN IN PULASKI COUNTY. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST SUNDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3721 8890 3722 8894 3721 8902 3722 8912
      3734 8912 3733 8905 3730 8905 3731 8901
      3731 8894 3733 8891 3733 8870 3721 8866

$$
1 follow-up statement
000 
WWUS53 KPAH 121141
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
540 AM CST SUN MAR 12 2006

ILC153-121150-
/O.CAN.KPAH.TO.W.0030.000000T0000Z-060312T1200Z/
PULASKI IL-
540 AM CST SUN MAR 12 2006

...THE TORNADO WARNING FOR PULASKI COUNTY IS CANCELLED...

LAT...LON 3722 8893 3731 8893 3731 8892 3733 8891
      3733 8870 3729 8868 3722 8866 3722 8891

$$

ILC127-121200-
/O.CON.KPAH.TO.W.0030.000000T0000Z-060312T1200Z/
MASSAC IL-
540 AM CST SUN MAR 12 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 AM CST FOR MASSAC
COUNTY...

AT 536 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN MASSAC COUNTY...OR ABOUT 16 MILES NORTHWEST OF
METROPOLIS...MOVING EAST AT 40 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY. THE TORNADO WILL CROSS INTERSTATE 24 NEAR EXIT 28. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3722 8893 3731 8893 3731 8892 3733 8891
      3733 8870 3729 8868 3722 8866 3722 8891

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 12, 3:39 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 12, 3:39 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CST SUN MAR 12 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHWEST INDIANA AND
NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI
EARLY THIS MORNING. THE PRIMARY FORECAST ISSUE TODAY IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS...WITH THE INITIAL ROUND OF
ACTIVITY THIS MORNING...THEN AGAIN TONIGHT INTO EARLY MONDAY.
FLOODING IS A ALSO A MAJOR ISSUE AS WELL.

LATEST WEATHER MAPS INDICATE A SURFACE BOUNDARY REFOCUSING OVER
SOUTHERN PORTIONS OF INDIANA...ILLINOIS...AND MISSOURI...AIDED BY
THE ONGOING CONVECTION OVER NORTHERN SECTIONS OF THE QUAD STATE.
MODELS CONTINUE TO SHIFT THE MORNING CONVECTION EAST OF THE AREA
BY LATE MORNING TO EARLY AFTERNOON...REFOCUSING NEW CONVECTIVE
DEVELOPMENT WEST OF OUR IMMEDIATE AREA. CURRENT THINKING IS THAT
AT LEAST PARTIAL SUNSHINE MAY RETURN THIS AFTERNOON...HELPING TO
BOOST TEMPERATURES INTO THE UPPER 70S OVER MOST OF THE
REGION...WHICH IS JUST A FEW DEGREES FROM RECORD LEVELS.

AS A CORRIDOR OF 100+ KNOT MID-LEVEL WINDS SHIFTS EAST FROM THE
SOUTHWESTERN STATES INTO THE MIDWEST TONIGHT...LARGE-SCALE FORCING
FOR LIFT WILL INCREASE OVER THE AREA. THIS COUPLED WITH AMPLE
MOISTURE AND INSTABILITY WILL SET THE STAGE FOR YET ANOTHER ROUND
OF THUNDERSTORMS...SOME OF WHICH WILL LIKELY BE SEVERE. IN
ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE UNDER THE STORMS.
THIS COUPLED WITH SEVERAL INCHES OF ANTECEDENT RAINS WILL KEEP THE
POTENTIAL FOR FLOODING ALIVE OVER THE ENTIRE REGION...ESPECIALLY
IN SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...SOUTHWEST INDIANA...
AND LOCATIONS OF WESTERN KENTUCKY BORDERING THE OHIO RIVER.

THE COLD FRONT WILL CROSS THE AREA ON MONDAY...SHIFTING THE THREAT
FOR THUNDERSTORMS TO THE EAST BY AFTERNOON. DEPENDING ON THE EXACT
TIME OF FRONTAL PASSAGE...YET ANOTHER ROUND OF SEVERE ACTIVITY
COULD IMPACT EASTERN SECTIONS OF THE AREA...NAMELY SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WESTERN KENTUCKY...MONDAY
AFTERNOON.

BEHIND THE FRONT...MUCH COOLER AND DRIER AIR WILL FILTER IN FOR
THE MIDDLE TO LATTER PART OF THE WEEK AS HIGH PRESSURE BECOMES THE
DOMINANT WEATHER FEATURE. EVEN SO...TEMPERATURES ARE EXPECTED TO
BE NEAR SEASONABLE THROUGH THE PERIOD. GENERALLY ACCEPTED A BLEND
OF GUIDANCE VALUES IN THE SHORT-TERM. ALTHOUGH...A HEDGE ABOVE THE
WARMEST GUIDANCE IS PREFERRED THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-
     CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-
     HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-FRANKLIN-
     GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-
     PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
     WILLIAMSON.

IN...FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-SPENCER-
     VANDERBURGH-WARRICK.

&&

RJP
Hazardous weather outlook, Mar 12, 4:48 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CST SUN MAR 12 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CST SUN MAR 12 2006

...ANOTHER SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE AGAIN TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER NORTH OF A LINE FROM
PERRYVILLE MISSOURI TO WAYNE CITY ILLINOIS. THE REMAINDER OF THE
AREA IS IN A MODERATE RISK FOR TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND FLASH FLOODING IS A THREAT DURING THE
MORNING HOURS. HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN IS LIKELY.

THE STORMS SHOULD DIMINISH LATER THIS MORNING...THEN RE FIRE TO OUR
WEST AND MOVE BACK INTO THE AREA TONIGHT. DAMAGING WINDS WILL BE
THE MAIN THREAT...WITH LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE.
HEAVY RAIN IS AGAIN LIKELY.

A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA AND ALL OF WESTERN KENTUCKY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS MORNING AND AGAIN
TONIGHT. SPOTTERS ARE ASKED TO REPORT ANY FLOODING ALONG WITH
SEVERE WEATHER.

SPODEN

In the hours before

Local storm report, Mar 12, 3:16 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
316 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      MOUNT VERNON            38.32N 88.91W
03/12/2006                   JEFFERSON          IL   LAW ENFORCEMENT

            STATE POLICE REPORTED FLASH FLOODING IN JEFFERSON COUNTY.
            RESCUES ONGOING...VEHICLE SWEPT AWAY.

&&

MIKEN
Local storm report, Mar 12, 3:27 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
327 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     FLASH FLOOD      MURPHYSBORO             37.77N 89.34W
03/12/2006                   JACKSON            IL   EMERGENCY MNGR

            MURPHYSBORO POLICE REPORT STREET FLOODING IN NUMEROUS
            LOCATIONS THROUGHOUT THE CITY.

&&

MIKEN
Local storm report, Mar 12, 3:37 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
337 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TSTM WND GST     PIEDMONT                37.15N 90.70W
03/12/2006  E58 MPH          WAYNE              MO   LAW ENFORCEMENT

            PIEDMONT POLICE DEPARTMENT REPORTED WINDS 55-60 MPH WITH
            CARS BEING BLOWN AROUND.

&&

MIKEN
Local storm report, Mar 12, 4:32 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
432 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
03/12/2006  M2.40 INCH       GIBSON             IN   TRAINED SPOTTER

            SPOTTER RERORTED 2.4 INCHES OF RAIN BETWEEN MIDNIGHT AND
            430 AM CST. THIS ADDS TO THE PREVIOUS TOTAL OF 5.50
            INCHES RECEIVED SINCE MARCH 1.

&&

MIKEN
Local storm report, Mar 12, 4:39 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
439 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HAIL             JACKSON                 37.38N 89.65W
03/12/2006  E0.88 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            SPOTTER ALSO MEASURED 45 MPH WINDS.

&&

MIKEN
Local storm report, Mar 12, 5:25 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
525 AM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     TSTM WND GST     ULLIN                   37.28N 89.18W
03/12/2006  E60 MPH          PULASKI            IL   LAW ENFORCEMENT

&&

PATS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:00 PM CSTTornado WarningPAHPerry60 min
Mar 11, 10:31 PM CSTTornado WarningPAHJefferson59 min
Mar 11, 10:45 PM CSTFlash Flood WarningPAHPerry2 hr
Mar 11, 10:53 PM CSTTornado WarningPAHPerry37 min
Mar 11, 11:12 PM CSTTornado WarningPAHHamilton, Wayne48 min
Mar 11, 11:19 PM CSTFlash Flood WarningPAHJefferson, Wayne3 hr
Mar 11, 11:23 PM CSTTornado WarningPAHPerry67 min
Mar 11, 11:26 PM CSTTornado WarningPAHJefferson64 min
Mar 11, 11:41 PM CSTTornado WarningPAHEdwards, Wabash64 min
Mar 11, 11:53 PM CSTTornado WarningPAHWayne37 min
Mar 12, 12:27 AM CSTSevere Thunderstorm WarningPAHJefferson, Wayne63 min
Mar 12, 12:43 AM CSTFlash Flood WarningPAHEdwards, Jefferson, Perry, Wabash, Wayne6 hr
Mar 12, 2:33 AM CSTFlash Flood WarningPAHFranklin, Hamilton, Jackson, White4 hr
Mar 12, 3:09 AM CSTSevere Thunderstorm WarningPAHJackson, Williamson36 min
Mar 12, 4:30 AM CSTFlash Flood WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Union and 1 more105 min
Mar 12, 4:48 AM CSTSevere Thunderstorm WarningPAHAlexander, Union42 min
Mar 12, 5:01 AM CSTTornado WarningPAHAlexander, Union29 min
Mar 12, 5:16 AM CSTSevere Thunderstorm WarningPAHPulaski44 min
Mar 12, 5:35 AM CSTSevere Thunderstorm WarningPAHJohnson23 min
Mar 12, 5:46 AM CSTTornado WarningPAHPope29 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.